What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 12, 5:57 AM EST, 3 hours 53 minutes earlier.
Area forecast discussion, Jun 12, 5:57 AM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
657 AM EDT Sun Jun 12 2022
.SYNOPSIS...
A warm front will move slowly north over the area this evening.
Hot temperatures will accompany a building upper ridge on Monday
and Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 655 AM EDT Sunday...
Surface analysis shows a diffuse pressure pattern with high pressure
well offshore and weak low pressure north of the Great Lakes. A weak
warm front remains well to the south across the Carolinas. Aloft,
zonal/W-SW flow will begin the transition to the NW today as a
trough over New England translates east and strong ridging over
the southern Plains approaches.
Radar shows increasing coverage of showers and thunderstorms across
the northern half of the area as low level warm/moist advection
increases this morning. This area of precip will translate
eastward across the northern half of the area this morning
before moving off the coast by early afternoon. Precip and
thicker clouds will serve to limit heating across the north for
a few hours this morning but clouds should thin out a bit going
into the afternoon. Knocked a few degrees off of afternoon high
temps to account for slower heating. Will show highs in the low
to mid 80s N and mid to upper 80s S. Potential for thunderstorms
will increase over much of the area this afternoon as moderate
buoyancy and deep layer shear of ~30 kts result in a chance for
some strong to severe storms. SPC has the southwestern half of
the area in a Slight Risk with a Marginal Risk in place for the
remainder of the area. The main threat will be strong outflow
winds but shear may prove sufficient for a few hail reports as
well. CAMs are not much help regarding the placement and timing
of the greater severe risk but the more substantial CAPE/shear
overlap matches the SPC Slight Risk area well. Storms should
lose strength quickly this evening with only a slight chance of
showers after midnight. Overnight lows will be warm and muggy in
the upper 60s to low 70s.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 355 AM EDT Sunday...
The Mid South ridge will strengthen and move eastward toward the
local area on Monday, resulting in afternoon high temps in the low
to mid 90s for a large portion of the area with a few upper 90s
possible across the south and southwest counties. Dew points in the
low to mid 70s will result in afternoon heat index values of 100-105
degrees. A Heat Advisory is looking increasingly likely for
significant portion of the southern CWA. Widely scattered
showers and storms are possible in the afternoon/evening but
with rising heights aloft will limit PoPs to ~30% or less. Not
much relief Monday night with dew points remaining in the low to
mid 70s and temps only falling into the low/mid 70s.
Tricky forecast for Tuesday with the strong ridge still centered
just to our SW. Thicknesses argue for even hotter temps on Tuesday
with more widespread mid 70s dew points. That said, 00z guidance has
begun to converge on the potential for a shortwave trough and
surface reflection to dive SE on NW flow aloft. Timing and placement
issues remain but it is looking increasingly likely that showers and
strong storms could impact the region on Tuesday, leading to
high bust potential for afternoon high temps. Haven't made any
huge changes to the ongoing forecast with highs still forecast
to be well into the 90s with mid and upper 90s for the SW half
of the area. Two scenarios are possible: 1) Storms move into the
area during the morning and leave widespread clouds and rain-
cooled air across the area or 2) Storms hold off until the
afternoon and evening and have extremely warm and moist air on
which to feed, resulting in the potential for a more substantial
severe threat. Given the uncertainty, SPC has a large Marginal
Risk over the Mid Atlantic on Tuesday.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 355 AM EDT Sunday...
Regardless of the timing of storms Tuesday, it looks like the
accompanying cold front will take some of the edge off the extreme
heat for the middle of the upcoming week with highs "only" in the
low to mid 90s on Wednesday with low a chance for afternoon
showers/storms. Highs near the coast will be considerably cooler in
the low to mid 80s as onshore flow continues. N to NNW flow will
remain in place to the east of the stubborn upper ridge with the
potential for kinks in the flow aloft to spark off storms each
afternoon. Highs remain in the 90s away from the coast into the late
week period with some relief possible into next weekend.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 655 AM EDT Saturday...
Mix of conditions across the terminals this morning with MVFR
CIGs coincident with the ongoing showers and storms across the
northwest half of the area. Winds are from the S or SE 5-10 kt
with a mix of cloud decks apparent on satellite imagery.
Guidance has backed off on the IFR potential at RIC this morning
with most of the lower flight categories confined to the far NW.
Will maintain a period of MVFR CIGs at both RIC and SBY this
morning as this first batch precip moves through. Additional
showers and storms are possible in the afternoon but questions
remain regarding timing and impact of early day cloudiness. Will
include VCTS at all terminals by mid to late afternoon but
confidence is low with respect to specific timing. Local
reduction in flight category and gusty winds will accompany storms
this afternoon and evening.
Outlook: VFR Monday with only isold aftn tstms possible.
An increase in aftn/eve showers and storms are possible
Tuesday. High pressure builds in for Wednesday.
&&
.MARINE...
As of 355 AM EDT Sunday...
High pressure is centered to the east of the local waters early
this morning, with S winds of 10-12 kt. Gusts to 20 kt were observed
earlier, but these have since diminished. Waves are ~2 ft with 2.5-3
ft seas. Southerly winds will remain in the 10-12 kt range this
morning but will increase to ~15 kt (w/ occasional 20 kt gusts) and
become SE again this aftn through late this evening. S winds around
10 kt are expected from late tonight-Mon. Winds become NW-N-NE Tue-
Wed (but remain below SCA thresholds) following the passage of a
weak cold front. Prevailing conditions are expected to remain sub-
SCA through at least the middle of the week. Aftn/evening tstms
today will have the potential to produce brief 34+ kt gusts. Still
watching the potential for a complex of thunderstorms to impact the
waters (with a brief period of higher winds) on Tue. There is still
a considerable amount of uncertainty with respect to placement and
timing of a potential MCS, but if it does materialize the period of
watch would be Tue AM-Tue evening. Waves will be 1-3 ft through the
first part of tonight, with 1-2 ft waves from late tonight-Wed. Seas
are expected to remain no higher than 2-3 ft from today-Wed.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...RHR
NEAR TERM...RHR
SHORT TERM...RHR
LONG TERM...RHR
AVIATION...RHR
MARINE...ERI
Hazardous weather outlook, Jun 12, 3:05 AM EST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
405 AM EDT Sun Jun 12 2022
NCZ012-013-030-VAZ048-060>062-065>069-079>081-087-088-092-509>511-
513>515-130815-
Northampton-Hertford-Bertie-Fluvanna-Prince Edward-Cumberland-
Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-
Dinwiddie-Prince George-Greensville-Sussex-Southampton-
Western Louisa-Eastern Louisa-Western Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-
405 AM EDT Sun Jun 12 2022
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
There is a slight risk for severe thunderstorms this afternoon.
Damaging wind gusts are the main threat from any severe storms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Afternoon high temperatures in the mid 90s Monday and Tuesday with
increasing humidity will result in heat index values 100-105 during
the afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>025-NCZ014>017-031-032-VAZ064-075>078-082>086-089-090-093-
095>100-512-516>525-130815-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-Gates-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-Caroline-
Westmoreland-Richmond-Northumberland-Lancaster-Charles City-New Kent-
Gloucester-Middlesex-Mathews-Surry-James City-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-
Northampton-Eastern Hanover-Eastern Henrico-Western King William-
Eastern King William-Western King and Queen-Eastern King and Queen-
Western Essex-Eastern Essex-York-Newport News-Hampton/Poquoson-
405 AM EDT Sun Jun 12 2022
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
There is a marginal risk for severe thunderstorms this afternoon.
Damaging wind gusts are the main threat from any severe storms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Afternoon high temperatures in the mid 90s Monday and Tuesday with
increasing humidity will result in heat index values above 100 for
inland locations during the afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 12, 4:04 AM EST, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Wakefield VA
504 AM EDT Sun Jun 12 2022
VAZ048-061-120930-
Fluvanna VA-Cumberland VA-
504 AM EDT Sun Jun 12 2022
...A strong thunderstorm will impact portions of northeastern
Cumberland and south central Fluvanna Counties through 530 AM EDT...
At 503 AM EDT, Doppler radar was tracking a strong thunderstorm over
New Canton, or near Fork Union, moving east northeast at 30 mph.
Doppler radar has indicated weak rotation with this storm. While a
tornado is not immediately likely, remain alert for any warnings.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fork Union, Columbia, Duncan, Dixie, Cohasset, Shores, Carysbrook,
Bremo Bluff and Hardware.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
&&
LAT...LON 3784 7820 3767 7812 3766 7824 3769 7824
3769 7826 3771 7829 3772 7834 3773 7837
3773 7839 3774 7841
TIME...MOT...LOC 0903Z 250DEG 27KT 3771 7833
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
EISpecial weather statement, Jun 12, 8:10 AM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Wakefield VA
910 AM EDT Sun Jun 12 2022
VAZ512-517>521-121345-
Eastern Hanover VA-Western King and Queen VA-Western King William VA-
Eastern King William VA-Western Essex VA-Eastern King and Queen VA-
910 AM EDT Sun Jun 12 2022
...A strong thunderstorm will impact portions of northwestern King
and Queen, northwestern King William and central Essex Counties
through 945 AM EDT...
At 908 AM EDT, Doppler radar was tracking a strong thunderstorm near
Mangohick, or 9 miles east of Ashland, moving east at 30 mph.
HAZARD...Heavy rain and winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Beulahville and Manquin around 925 AM EDT.
Aylett around 930 AM EDT.
Saint Stephens Church around 940 AM EDT.
Millers Tavern and Stevensville around 945 AM EDT.
Other locations impacted by this storm include Enfield, Central
Garage, Owenton, Upshaw, Etna Mills, Walkerton, Epworth, Biscoe,
Calno and Rumford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3783 7693 3783 7695 3778 7694 3779 7693
3768 7690 3771 7738 3774 7736 3777 7737
3779 7737 3780 7736 3779 7735 3788 7725
3794 7696
TIME...MOT...LOC 1308Z 260DEG 24KT 3777 7730
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
PocheSpecial weather statement, Jun 12, 8:48 AM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
948 AM EDT Sun Jun 12 2022
VAZ061-062-069-510-511-515-121430-
Goochland VA-Western Hanover VA-
Western Henrico (Including the City of Richmond) VA-Powhatan VA-
Cumberland VA-Eastern Louisa VA-
948 AM EDT Sun Jun 12 2022
...Strong thunderstorms will impact portions of southeastern Louisa,
northeastern Cumberland, Goochland, northwestern Henrico, west
central Hanover and northern Powhatan Counties through 1030 AM EDT...
At 947 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gum Spring to near Trenholm to near
Lakeside Village. Movement was east at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations impacted include...
Goochland, Ashland, Randolph Macon College, Cartersville, Tuckahoe,
Gum Spring, Fife, Oilville, Manakin, Trenholm, Lakeside Village,
Kings Dominion, Montpelier, Sabot, Wyndham, Duncan, Orchid, Crozier,
Rock Castle and Vontay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3764 7825 3772 7822 3784 7793 3789 7744
3786 7742 3782 7742 3760 7762 3756 7830
TIME...MOT...LOC 1347Z 265DEG 25KT 3779 7784 3760 7803 3760 7824
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
MRDSpecial weather statement, Jun 12, 9:31 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1031 AM EDT Sun Jun 12 2022
VAZ062-069-511>513-515>517-121530-
Goochland VA-Eastern Hanover VA-Western Chesterfield VA-
Western King William VA-Western Hanover VA-
Western Henrico (Including the City of Richmond) VA-Powhatan VA-
Eastern Henrico VA-
1031 AM EDT Sun Jun 12 2022
...Strong thunderstorms will impact portions of northwestern
Chesterfield, southeastern Goochland, northern Henrico, southern
Hanover, west central King William and central Powhatan Counties and
the City of Richmond through 1130 AM EDT...
At 1030 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wyndham to near Manakin to Macon. Movement
was east at 30 mph.
HAZARD...Winds in excess of 40 mph. Heavy rainfall of 1 to 2 inches
in 1 hour.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Some localized ponding of water on roads
is possible.
Locations impacted include...
Richmond, Powhatan, Ashland, Randolph Macon College, Virginia
Commonwealth University, Tuckahoe, Highland Springs, Downtown
Richmond, Bon Air, Virginia Union University, University Of Richmond,
Mechanicsville, Hanover, Manakin, Manquin, Macon, Sabot, Laurel,
Wyndham and Mangohick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
&&
LAT...LON 3753 7804 3765 7778 3780 7760 3780 7739
3779 7739 3778 7740 3778 7737 3780 7736
3779 7735 3781 7733 3781 7709 3779 7711
3777 7707 3760 7722 3746 7744 3746 7748
3743 7749 3741 7751
TIME...MOT...LOC 1430Z 272DEG 25KT 3774 7757 3762 7766 3751 7795
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
MRDNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042640, 1042642, 1042643, 1042645, 1042647, 1042648, 1042650, 1042653, 1042655, 1042659, 1042661, 1042662, 1042663, 1042664, 1042667.